Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 49, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 17, 1999, 1:30 AM CDT for Clay County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 1999, 1:30 AM CDT (06:30 UTC)
- Expired
- May 17, 1999, 2:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Clay County, KS
The radar
The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 11:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3347 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 4.0
- Supercell composite
- 18.3
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KTOP 170632 RRA SVRTOP KSC027-170700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 130 AM CDT MON MAY 17 1999 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS * UNTIL 200 AM CDT * AT 128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF IDANA...OR ABOUT 6 MILES SOUTHWEST OF CLAY CENTER...MOVING NORTH AT 25 MPH. AT 125 AM THE CLAY COUNTY SHERIFF REPORTED DIME TO QUARTER SIZE JUST TO THE SOUTHWEST OF CLAY CENTER. * SOME LOCATIONS AFFECTED... VINING IDANA MORGANVILLE GREEN CLAY CENTER LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:45 PM CDT, 10 hours 45 minutes earlier.
Area forecast discussion, May 16, 2:45 PM CDT, 10 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 245 PM CDT SUN MAY 16 1999 ...THUNDERSTORMS AND HEAVY RAIN CHANCES TONIGHT...THEN TEMPERATURES MONDAY AND TUESDAY MAIN FORECAST CHALLENGES... AT 19Z...CDFNT WAS EXTENDING FROM ERN NEBRASKA INTO SOUTHWEST KS...JUST TO THE WEST OF CNK. VISIBLE SATL LOOP SHOWING ENHANCED CU/TCU FORMING LAST 30 MIN FROM BIE SOUTHWARD TO EAST OF CNK ALONG WEST EDGE OF INSTABILITY AXIS. EXPECT RAPID TSTM DEVELOPMENT NEXT FEW HRS NWRN PART OF CWA WITH SOME SVR STORMS. AIRMASS HIGHLY UNSTABLE WITH CAPE AOA 4000 J/KG. MAIN THREAT MAY BE LARGE HAIL/STRAIGHT LINE WINDS...BUT CANNOT RULE OUT A FEW TORNADOES EARLY BEFORE CONVECTION TURNS MORE LINEAR THIS EVENING ALONG CDFNT AS MID LVL SHEAR WEAK. WILL ISSUE FLASH FLOOD WATCH ALSO FOR SERN 3/4 OF FA GIVEN EXPECTED SLOW EWRD MOVEMENT OF CONVECTION AND HIGH PRECIPITABLE WATER WITH OBSERVED H85 DEW POINTS AROUND 15C. GROUND STILL FAIRLY SATURATED FROM RECENT RAINS...SO POTENTIAL FOR QUICK RUNOFF WITH TSTM ACTIVITY. AFTER TONIGHT...PREFER ETA MOVEMENT OF CDFNT WHICH IS FASTER THAN AVN AND MUCH FASTER THAN NGM. THIS WOULD HAVE FROPA IN TOPEKA ARND 09/10Z WITH BULK OF PCPN MON AM CONFINED TO ERN 1/4 OF FA. ETA ALSO SHOWS GOOD DRYING TO MOVE INTO NCENT KS MON AFTN AND ACROSS THE REMAINDER OF FA BY 00Z TUE. FAIRLY STRONG LO LVL CAA ALSO TO OCCUR WITH H85 TEMPS IN THE 8C TO 10C RANGE MON AFTN AND 1000/500MB THICKNESS FALLS OF SOME 150M FROM 00Z MON TO 00Z TUE. WILL KEEP MAX TEMPS ARND 70F MOST AREAS...ALTHOUGH ERN PART OF FA MAY BE CLOSER TO 65-70F AS EXPECT CLOUDS TO HOLD IN THERE LONGEST. SFC/H85 HIGH PRESS SETTLES OVER THE AREA MON NIGHT FOR CLR/COOL CONDITIONS. TUESDAY LOOKS SUNNY/MILD AS SFC/H85 RIDGE SLOWLY MOVES EAST OF CWA. AFTN MAX TEMPS TUE SHOULD BE IN THE 70-75F RANGE GIVEN COOL START AND WEAK MIXING. .TOP...TONIGHT...FLASH FLOOD WATCH EASTERN 3/4 OF CWA. BB
In the hours before
Special weather statement, May 16, 9:33 PM CDT, 3 hours 57 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-170304- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 933 PM CDT SUN MAY 16 1999 ...TORNADO WATCH CANCELED FOR REPUBLIC...CLOUD...OTTAWA... WASHINGTON...DICKINSON AND CLAY COUNTIES... ...TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR AREAS EAST OF LINE FROM MARYSVILLE TO ABILENE... STRONG THUNDERSTORMS CONTINUED TO DEVELOP OVER NORTHEAST AND EAST CENTRAL KANSAS EAST OF A LINE FROM MARYSVILLE TO JUNCTION CITY. ALTHOUGH THE STORMS HAVE WEAKENED SOMEWHAT...THE POTENTIAL FOR SOME SEVERE WEATHER STILL EXISTS THROUGH THE REST OF THIS EVENING FOR AREAS EAST OF U.S. HIGHWAY 77. AT 930 PM...THE STRONGEST STORMS WERE LOCATED ABOUT 10 MILES EAST OF MARYSVILLE MOVING INTO WEST CENTRAL NEMAHA COUNTY...AND ABOUT 20 MILES NORTHEAST OF EMPORIA MOVING INTO NORTHWEST OSAGE COUNTY. PEA SIZE HAIL AND WIND GUSTS TO 45 MPH CAN BE EXPECTED WITH THESE STRONGER STORMS AS THEY MOVE NORTHEAST AT 30 MPH. ELSEWHERE...THUNDERSTORMS WITH HEAVY RAIN AND INTENSE LIGHTNING WERE WERE SCATTERED OVER NORTHEAST KANSAS. GDP
Special weather statement, May 16, 9:33 PM CDT, 3 hours 57 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-170304- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 933 PM CDT SUN MAY 16 1999 ...TORNADO WATCH CANCELED FOR REPUBLIC...CLOUD...OTTAWA... WASHINGTON...DICKINSON AND CLAY COUNTIES... ...TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR AREAS EAST OF LINE FROM MARYSVILLE TO ABILENE... STRONG THUNDERSTORMS CONTINUED TO DEVELOP OVER NORTHEAST AND EAST CENTRAL KANSAS EAST OF A LINE FROM MARYSVILLE TO JUNCTION CITY. ALTHOUGH THE STORMS HAVE WEAKENED SOMEWHAT...THE POTENTIAL FOR SOME SEVERE WEATHER STILL EXISTS THROUGH THE REST OF THIS EVENING FOR AREAS EAST OF U.S. HIGHWAY 77. AT 930 PM...THE STRONGEST STORMS WERE LOCATED ABOUT 10 MILES EAST OF MARYSVILLE MOVING INTO WEST CENTRAL NEMAHA COUNTY...AND ABOUT 20 MILES NORTHEAST OF EMPORIA MOVING INTO NORTHWEST OSAGE COUNTY. PEA SIZE HAIL AND WIND GUSTS TO 45 MPH CAN BE EXPECTED WITH THESE STRONGER STORMS AS THEY MOVE NORTHEAST AT 30 MPH. ELSEWHERE...THUNDERSTORMS WITH HEAVY RAIN AND INTENSE LIGHTNING WERE WERE SCATTERED OVER NORTHEAST KANSAS. GDP
Local storm report, May 16, 10:35 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1035 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM WINIFRED KS 1 INCH HAIL
05/16/99 MARSHALL
0547 PM 2 S HOME KS .75 INCH HAIL
05/16/99 MARSHALL
0605 PM 2 SW ELMO KS 1.25 INCH HAIL
05/16/99 DICKINSON
0620 PM 2 S JUNCTION CITY KS .88 INCH HAIL
05/16/99 GEARY
0625 PM 6 W HERINGTON KS 1.5 INCH HAIL
05/16/99 DICKINSON
0628 PM HOPE KS 1 INCH HAIL
05/16/99 DICKINSON
0641 PM FRANKFORT KS .75 INCH HAIL
05/16/99 MARSHALL
0652 PM 1 SE OLSON KS .75 INCH HAIL
05/16/99 GEARY
0718 PM 2 E DELAVAN KS .75 INCH HAIL
05/16/99 MORRIS
0734 PM BAILEYVILLE KS .75 INCH HAIL
05/16/99 NEMAHA
0820 PM WILLARD KS .88 INCH HAIL
05/16/99 SHAWNEE
0826 PM 3 NW HOPE KS 1.5 INCH HAIL
05/16/99 DICKINSON
0835 PM FRANKFORT KS 1 INCH HAIL
05/16/99 MARSHALLLocal storm report, May 16, 10:35 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1035 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM WINIFRED KS 1 INCH HAIL
05/16/99 MARSHALL
0547 PM 2 S HOME KS .75 INCH HAIL
05/16/99 MARSHALL
0605 PM 2 SW ELMO KS 1.25 INCH HAIL
05/16/99 DICKINSON
0620 PM 2 S JUNCTION CITY KS .88 INCH HAIL
05/16/99 GEARY
0625 PM 6 W HERINGTON KS 1.5 INCH HAIL
05/16/99 DICKINSON
0628 PM HOPE KS 1 INCH HAIL
05/16/99 DICKINSON
0641 PM FRANKFORT KS .75 INCH HAIL
05/16/99 MARSHALL
0652 PM 1 SE OLSON KS .75 INCH HAIL
05/16/99 GEARY
0718 PM 2 E DELAVAN KS .75 INCH HAIL
05/16/99 MORRIS
0734 PM BAILEYVILLE KS .75 INCH HAIL
05/16/99 NEMAHA
0820 PM WILLARD KS .88 INCH HAIL
05/16/99 SHAWNEE
0826 PM 3 NW HOPE KS 1.5 INCH HAIL
05/16/99 DICKINSON
0835 PM FRANKFORT KS 1 INCH HAIL
05/16/99 MARSHALLSpecial weather statement, May 16, 10:47 PM CDT, 2 hours 43 minutes before
KSZ035-037-170400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1047 PM CDT SUN MAY 16 1999 THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR SOUTHERN DICKINSON COUNTY AND ALL OF MORRIS COUNTY HAS BEEN CANCELLED. ALTHOUGH LIGHT RAIN CONTINUES TO FALL IN DICKINSON AND MORRIS COUNTIES...RUNOFF FROM HEAVIER RAINS EARLIER THIS EVENING HAS SUBSIDED. THEREFORE THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR MORRIS AND SOUTHERN DICKINSON COUNTIES HAS BEEN CANCELLED.
Special weather statement, May 16, 10:47 PM CDT, 2 hours 43 minutes before
KSZ035-037-170400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1047 PM CDT SUN MAY 16 1999 THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR SOUTHERN DICKINSON COUNTY AND ALL OF MORRIS COUNTY HAS BEEN CANCELLED. ALTHOUGH LIGHT RAIN CONTINUES TO FALL IN DICKINSON AND MORRIS COUNTIES...RUNOFF FROM HEAVIER RAINS EARLIER THIS EVENING HAS SUBSIDED. THEREFORE THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR MORRIS AND SOUTHERN DICKINSON COUNTIES HAS BEEN CANCELLED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:18 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 37 min |
| May 16, 7:20 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 40 min |
| May 16, 8:15 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 45 min |
| May 16, 8:19 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 41 min |
| May 16, 8:23 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 37 min |
| May 16, 8:40 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 25 min |
| May 17, 12:18 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.